Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have frequent bowel movements, given miralax but do not have constipation. Suggest?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 2000
Answered : 1524 Questions
Question
I have frequent a.m. bowel movements (like I can't get done in one sitting), it's annoying. My doctor gave me miralax to take 1/2 capful twice a day for a week, then once a day. I don't have constipation. So why MiraLax?
Posted Sun, 22 Sep 2013 in Digestion and Bowels
 
 
Answered by Dr. Amit Jain 34 minutes later
Brief Answer:
Miralax should not be prescribed

Detailed Answer:
Hello! Thanks for putting your query in XXXXXXX I am a Gastroenterologist (DM).

Miralax should not be prescribed in patients with frequent bowel movements. Only in one condition like feeling of incomplete evacuation and stool is hard in consistency miralax do help. You haven't mentioned clearly about the stool consistency. However if the stool is soft or loose then they should not be taken at all.

I hope I have answered your query and this will help you. If you have any further query I will be happy to answer that too. Remain in touch and get-well soon.
Above answer was peer-reviewed by
 
Follow-up: Have frequent bowel movements, given miralax but do not have constipation. Suggest? 30 minutes later
In fact, I would say it is all the same bowel movement, it just does not come all at the same time, maybe 15 minutes apart, the consistency is normal. What would be your suggestion to help alleviate the problem?
 
 
Answered by Dr. Amit Jain 8 minutes later
Brief Answer:
You should take Miralax

Detailed Answer:
Hello! thanks for feedback

It suggest that you have feeling of incomplete evacuation as you mentioned that sometime it may not come out.Also consistency is normal. So you may start with Miralax may be once in a day and it will help you by decreasing stool frequency as all may come out in once only as it helps in retention of lots of fluid in intestine.

I hope I have answered your query and if you do not have any clarification , you can close the discussion and rate the answer. Wish you a good health
Above answer was peer-reviewed by
 
Follow-up: Have frequent bowel movements, given miralax but do not have constipation. Suggest? 7 minutes later
What do you mean, "only as it helps in retention of lots of fluid in intestine"? Do you mean I have excess fluid in the intestine in the mornings? If that's what you mean, then why do I have excess fluid in intestine?
 
 
Answered by Dr. Amit Jain 9 hours later
Brief Answer:
Miralax is an osmotic agent

Detailed Answer:
Hello!

Miralax is polyethylene glycol which has high molecular weight, it is not digestible in our intestine and it acts as an osmotic agent and helps in retention of water in stool. It doesn't means that there is excess fluid in your intestine, it draws water into intestinal lumen

I hope I have answered your query and if you do not have any clarification , you can close the discussion and rate the answer. Wish you a good health
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor